Kansas, 2004

Winter Storm in Kansas, February 3 to 4, 2004

February 3 to 4, 2004 · NWS DDC · 24 events in 24 counties and zones

Light to moderate snow showers began falling across parts of central Kansas during the evening of Tuesday, February 3rd, and became more numerous and spread into much of southwest and the rest of south central Kansas during the morning of Wednesday, February 4th. Numerous schools closed, and remained closed through the weekend.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Light to moderate snow showers began falling across parts of central Kansas during the evening of Tuesday, February 3rd, and became more numerous and spread into much of southwest and the rest of south central Kansas during the morning of Wednesday, February 4th. Numerous schools closed, and remained closed through the weekend. Road crews were confronted with a layer of ice after snow was plowed. This ice and snow on roadways caused a number of accidents during the next two days, mainly in Ness, Ellis, Pawnee, Stafford, Pratt and Barber Counties. By the time the snow ended Wednesday evening, a 2 county-wide swatch with 6 to 8 inch snow depths, fell from near Medicine Lodge in Barber County to St. John in Stafford County, to Hays in Ellis County, then back to the southwest to near Dighton in Lane County. An area of 4 to 5 inch snow amounts, 30 to 70 miles wide, fell to the west of the heavier amounts listed above, with the center line running from Ashland in Clark County to Jetmore in Hodgeman County, through northwestern Finney County to northwestern Lane County. Amounts from 1 to 3 inches fell from near Scott City to just east of Lakin in Kearney County to Liberal in Seward County, including the communities of Cimarron and Sublette. The snow tapered off or ended by 3 PM CST in the central part of DDC's CWA, and ended by 9 PM CST in the eastern CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 3, 3:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 3, 3:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CST TUE FEB 3 2004

.DISCUSSION...

DAYS 1-2...
FORECAST CHALLENGE WILL BE THE WINTER STORM IMPACTING THE CENTRAL
HIGH PLAINS STARTING TONIGHT AND CONTINUING INTO WEDNESDAY EVENING.

THE 12Z UPPER AIR ANALYSIS SHOWED A 150+ KNOT JET AT 250 MB SCREAMING
SOUTHEAST THROUGH THE NORTHEASTERN PACIFIC TO ALONG THE COAST OF
CALIFORNIA. THIS WAS HELPING TO STRENGTHEN THE 500 MB SHORTWAVE
TROUGH THAT WAS OVER CALIFORNIA AS EVIDENT BY THE 140 METER HEIGHT
FALLS OCCURRING AT SAN DIEGO.  AT THE 850 MB LEVEL, THE RIDGE AXIS
EXTENDED FROM SOUTHEAST TEXAS INTO SOUTH CENTRAL KANSAS.  ON THE
BACKSIDE OF THIS, SOUTHERLY WINDS WERE INCREASING ACROSS SOUTH AND
WEST TEXAS AND PULLING HIGHER DEWPOINT AIR BACK ONSHORE.

THE SHORT RANGE MODELS WERE IN PRETTY GOOD AGREEMENT WITH THE
EVOLUTION OF THE SURFACE AND UPPER LEVEL FEATURES THROUGH THE 36-48
HOUR TIME FRAME AND BASICALLY BRING THE 500 MB LOW OUT ACROSS
NORTHERN ARIZONA AND NEW MEXICO TO ALONG THE KANSAS/OKLAHOMA BORDER
WEDNESDAY NIGHT. A MORE NORTHWARD TRACK WOULD RESULT IN LESS SNOW
ACROSS MY SOUTHERN ZONES AS MID LEVEL DRY SLOTTING COULD TAKE PLACE
AND SHUT OFF SNOW PRODUCTION.  GIVEN THE HEIGHT FALLS IN THE BASE OF
THE TROUGH THIS MORNING, THINK THAT IF ANYTHING THE LOW MAY COME OUT
A LITTLE SLOWER AND FARTHER SOUTH.

MODELS KEEP THE LOWER LEVELS OF THE ATMOSPHERE OVER SOUTHWEST KANSAS
BELOW FREEZING THROUGH THE PERIOD. WITH THE STRONG WARM AIR
ADVECTION THAT IS FORECAST TO OCCUR, THE POSSIBILITY EXISTS FOR
SOME FREEZING PRECIP TO OCCUR IN THE SOUTHEAST ZONES.  WITH THE COLD
AIR ALREADY IN PLACE AND THE COOLING OF THE COLUMN DUE TO EVAPORATION
AND ISENTROPIC LIFT, WILL KEEP PRECIP TYPE FROZEN FOR NOW.

SNOWFALL AMOUNTS OF 6 TO 8 INCHES WILL BE POSSIBLE OVER MOST OF THE
CWA WITH LOCALLY HEAVIER AMOUNTS OVER CENTRAL AND EASTERN PORTIONS.
THE SOUTHWEST CORNER WILL PROBABLY SEE THE LEAST AMOUNTS BUT FEEL
THAT THEY COULD SEE AROUND 6 INCHES SO HAVE DECIDED TO GO WITH A
WINTER STORM WARNING FOR THE ENTIRE CWA AT THIS TIME.

THE SNOW SHOULD BE TAPERING OFF FROM WEST TO EAST WEDNESDAY
NIGHT BUT SHOULD BE ENOUGH FOR ADDITIONAL ACCUMULATION TO
WARRANT CONTINUING THE WARNING THROUGH THE NIGHT.  ON THURSDAY, MOST
OF THE LIFT MOVES OFF TO THE EAST. STILL FAIRLY SATURATED
CONDITIONS WITH CYCLONIC FLOW AROUND SO WILL CONTINUE CHANCE POPS
THROUGH THE DAY.

DAYS 3-7...
TEMPERATURES APPEAR TO BE THE MAIN FORECAST CHALLENGE THROUGH THE
EXTENDED PERIOD WITH THE CHANCE OF SNOW LATE IN THE WEEKEND.  ONCE
THE BIG UPPER STORM SYSTEM SLOWLY DEPARTS THE PLAINS THURSDAY,
SURFACE RIDGING WILL KNIFE DOWN THE CENTRAL PLAINS IN ITS WAKE, AND
WILL LINGER AROUND THROUGH THE WEEKEND.  BY WEEKS END, THERE SHOULD
BE A SUBSTANTIAL SNOW FIELD ACROSS MUCH OF THE CENTRAL PLAINS, AND
SURFACE TRAJECTORIES WILL BE FLOWING ACROSS ALL THIS SNOW.  UPPER
DISTURBANCE NEAR THE ALEUTIANS IN THE NORTHEAST PACIFIC WILL MOVE
INTO THE NORTHWEST STATES AND INTO THE CENTRAL ROCKIES BY THE
WEEKEND.  FAIRLY DECENT BAROCLINIC ZONE SHOULD REMAIN IN PLACE
ACROSS THE PLAINS WITH STRONG SURFACE HIGH IN THE NORTHERN
PLAINS/MIDWEST STATES, SO A STRIPE OF SNOW MAY OCCUR AHEAD AND TO
THE NORTH OF THIS NEXT S/WV TROUGH.  QUESTIONS ABOUT TIMING ARE A
CONCERN, AS THE GFS IS THE FASTEST WITH THIS STORM SYSTEM, BY AS
MUCH AS 24 HOURS, WHEREAS THE UKMET AND THE ECMWF HOLD THE STORM
SYSTEM BACK FOR SUNDAY/SUNDAY NIGHT.  WENT A HEAD AND LEFT THE POPS
ALONE FOR THIS TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 25 29 19 27 / 90 99 90 30
GCK 24 29 17 27 / 90 99 90 30
EHA 27 31 18 30 / 90 99 90 30
LBL 27 30 19 29 / 90 99 90 30
HYS 21 27 17 26 / 90 99 90 30
P28 27 31 21 29 / 90 99 90 30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING TONIGHT THROUGH WEDNESDAY NIGHT FOR ALL
SOUTHWEST KANSAS ZONES KSZ030-031-043>046-061>066-074>081-084>090 &&

GERARD/UMSCHEID
Hazardous weather outlook, Feb 3, 5:00 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST TUE FEB 3 2004

KSZ084>090-041100-
BARBER-CLARK-COMANCHE-MEADE-MORTON-SEWARD-STEVENS-
500 AM CST TUE FEB 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT STARTING TONIGHT. A MAJOR
WINTER STORM WILL BRING ACCUMULATING SNOW WITH A FEW INCHES
POSSIBLE BY WEDNESDAY DAYBREAK. THE SNOW MAY BE MIXED WITH SLEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WILL CONTINUE INTO WEDNESDAY AND WEDNESDAY
NIGHT WITH TOTAL SNOW ACCUMULATIONS FROM 4 UP TO 8 INCHES POSSIBLE.
THE BIGGEST CONCERN IN GETTING THE HIGHER AMOUNTS IS THERE IS A
POSSIBILITY OF A DRY INTRUSION THAT MAY CUT OFF THE MOISTURE. IF
THIS HAPPENS SOME OF THE AREA WILL SEE LESSER AMOUNTS. THE SNOW
SHOULD TAPER TO FLURRIES OR LIGHT SNOW BY AROUND 2 AM ON THURSDAY
MORNING. SOUTHEAST WINDS FROM 15 TO 25 MPH WILL CAUSE AREAS OF
BLOWING AND DRIFTING SNOW.

VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/DDC OR TUNE TO YOUR LOCAL TV
OR RADIO STATION TO GET THE LATEST UPDATES ON THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

KSZ030-031-043>046-061>066-074>081-041100-
EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-
KEARNY-KIOWA-LANE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-STANTON-
TREGO-
500 AM CST (400 AM MST) TUE FEB 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT STARTING TONIGHT. A MAJOR
WINTER STORM WILL BRING ACCUMULATING SNOW WITH A FEW INCHES POSSIBLE
BY WEDNESDAY DAYBREAK. THE SNOW WILL SPREAD FROM WEST TO EAST AND
FIRST START OUT FROM JOHNSON CITY TO SYRACUSE BY 8 PM THEN SPREAD
EAST TO WAKEENEY TO DODGE CITY AND MEADE BY MIDNIGHT, AND FINALLY TO
SAINT JOHN AND MEDICINE LODGE BY 4 AM. SOUTHEAST WINDS OF 15 TO 25
MPH WILL CAUSE BLOWING AND DRIFTING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WILL CONTINUE INTO WEDNESDAY AND WEDNESDAY
NIGHT WITH PERIODS OF HEAVY SNOW ON WEDNESDAY. TOTAL SNOW
ACCUMULATIONS FROM 6 UP TO 10 INCHES ARE EXPECTED. LOCALLY HIGHER
AMOUNTS ARE POSSIBLE. WINDS WILL BE FROM THE SOUTHEAST AT 15 TO 25
MPH CREATING BLOWING AND DRIFTING SNOW ALONG WITH REDUCED
VISIBILITIES MAKING TRAVEL VIRTUALLY IMPOSSIBLE AND VERY HAZARDOUS.
THE SNOW SHOULD TAPER TO FLURRIES OR LIGHT SNOW BY AROUND MIDNIGHT TO
2 AM THURSDAY MORNING AND WINDS SHOULD DECREASE TO 10 TO 20 MPH.

VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/DDC OR TUNE TO YOUR LOCAL TV
OR RADIO STATION TO GET THE LATEST UPDATES ON THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

06/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Barber

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Barber forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Winter Storm, Clark

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Clark forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Winter Storm, Comanche

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Comanche forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Winter Storm, Edwards

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Edwards forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Winter Storm, Ellis

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Ellis forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Winter Storm, Finney

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Finney forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Winter Storm, Ford

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Ford forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Grant forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Winter Storm, Gray

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Gray forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Winter Storm, Haskell

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Haskell forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Winter Storm, Hodgeman

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Hodgeman forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Winter Storm, Kearny

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Kearny forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Winter Storm, Kiowa

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Kiowa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Winter Storm, Lane

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Lane forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Winter Storm, Meade

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Meade forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Winter Storm, Ness

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Ness forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Winter Storm, Pawnee

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Pawnee forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Winter Storm, Pratt

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Pratt forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Winter Storm, Rush

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Rush forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Scott forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Winter Storm, Seward

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Seward forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Winter Storm, Stafford

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Stafford forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Winter Storm, Stevens

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Stevens forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Winter Storm, Trego

When
February 3, 6:00 PM CST to February 4, 9:00 PM CST
Where
Trego forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385488, 5385489, 5385490, 5385491, 5385492, 5385493, 5385494, 5385495, 5385496, 5385497, 5385498, 5385499, 5385500, 5385501, 5385502, 5385503, 5385504, 5385505, 5385506, 5385507, 5385508, 5385509, 5385510, 5385511.